Bradycardia in Patients With COVID-19: A Calm Before the Storm?
Cureus. 2020 Jun 13;12(6):e8599
Authors: Amaratunga EA, Corwin DS, Moran L, Snyder R
Cardiac manifestations of coronavirus disease 19 (COVID-19), including arrhythmia, have been described in the literature. However, to our knowledge, association of COVID-19 with bradycardia has not been reported. This case study describes sinus bradycardia as a potential manifestation of COVID-19. This is a retrospective case series of four patients with laboratory-confirmed severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection, admitted to St. Luke's University Health Network ICU between 24 March 2020 and 5 April 2020. Medical records of these patients were reviewed using the EPIC electronic health record system. Demographic, clinical, laboratory, and treatment data were reviewed against periods of bradycardia in each patient. The patient group comprised two males and two females. Two patients had pre-existing cardiovascular (CV) comorbidities but no history of arrythmias. Heart rates ranged between 66 and 88 beats/min on admission. The lowest rates during bradycardia were between 42 and 49 beats/min. The onset of sinus bradycardia in patients 1, 2, and 3 were day nine, 15, and five of illness, respectively. Patient 4 had three episodes of bradycardia, starting on day 10 of illness. Patients' bradycardia episodes lasted one to 14 days. During bradycardia, maximum body temperatures ranged between 99.9 and 100.2 degree Fahrenheit. Patients 2, 3, and 4 required vasopressors to maintain mean arterial pressure > 65 mmHg during episodes. All four patients were on propofol at some point during bradycardia with patients 1, 2, and 3 also receiving dexmedetomidine. There was no consistent correlation of these medications with bradycardia. Electrocardiogram (ECG) findings included sinus bradycardia. Prolonged QTc interval observed in patient 2 on admission improved during bradycardia. Transient sinus bradycardia is a possible manifestation of COVID-19 and is important for close CV surveillance. Etiology can be multifactorial, but severe hypoxia, inflammatory damage of cardiac pacemaker cells, and exaggerated response to medications are possible triggers. High levels of pro-inflammatory cytokines may act directly on the sinoatrial (SA) node contributing to the development of bradycardia. This may be a warning sign of the onset of a serious cytokine storm. An increased awareness of possible exaggerated bradycardia response is important to consider with the use of empiric medications which have arrhythmogenic effects.
PMID: 32550090 [PubMed]